Colorado, 2021

Damaging Winds in Colorado, May 8, 2021

May 8, 2021 · NWS PUB · 5 events in 2 counties and zones

A surface front moved across southern Colorado during the evening on this day, helping to develop thunderstorms over parts of the plains. Some of this development did become severe, with damaging wind gusts of around 60 mph to 70 mph occurring across the far southeast plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A surface front moved across southern Colorado during the evening on this day, helping to develop thunderstorms over parts of the plains. Some of this development did become severe, with damaging wind gusts of around 60 mph to 70 mph occurring across the far southeast plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 8, 2:27 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, May 8, 2:27 PM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
327 PM MDT Sat May 8 2021

.SHORT TERM...(This evening through Sunday)
Issued at 327 PM MDT Sat May 8 2021

Warm and windy across much of the area today, though changes have
begun this afternoon as upper wave digs into the nrn Rockies and
cold front drops south through the plains. Enough upward
motion was associated with the wave to generate some high-based
storms over the mountains this afternoon, though large t/td
spreads were keeping precip light and confined to mainly
the higher elevations. Surface front was roughly along a COS to LAA
line as of 22z, and will likely accelerate southward this evening as
convective outflows give it a boost. Instability increases behind
the boundary, as dewpoints rise into the 30s/40s, suggesting a
risk of some strong/severe storms over the far eastern plains
into mid-evening. Severe wind will likely be the main risk given
large downdraft CAPE (gt 1200 j/kg), and latest HRRR suggests
cold pool/broad outflow boundary developing ahead of the storms,
which may generate a period of blowing dust and low visibility
mainly east of I-25 until sunset. Activity fades overnight, though
clouds will increase along and east of the mountains toward morning
as low level flow turns more e-se.

On Sun, cool/moist air mass covers the eastern plains, with some
isolated showers developing during the morning. By Sun afternoon,
low level sly flow reappears along the NM border, with CAMs
suggesting enough instability/shear for some strong/severe cells in
Las Animas County where SPC has a marginal risk. Just enough
instability elsewhere for a mention of thunder in the afternoon as
weak convection develops over the ern mountains and I-25 corridor,
though severe threat will be low given CAPE of only 100-300 j/kg
away from the mountains. Max temps will be cooler area-wide, most
pronounced cooling on the plains, where clouds and precip should
hold readings even cooler than NBM numbers would suggest, especially
along I-25.

.LONG TERM...(Sunday night through Saturday)
Issued at 327 PM MDT Sat May 8 2021

...Potential for widespread precipitation event for plains and
eastern mountains through early Tuesday...
...Possibility for significant snow accumulations above around
9000 feet in the eastern mountains...

.Sunday night through Monday...Trough over the northern and
central Rockies will progress eastward with cool and moist airmass
over the eastern plains and into the eastern mountains. Models and
ensembles show variations in the strength of the trough which
will affect the amount of precipitation on the plains and eastern
mountains. The models and ensembles generally fall into to camps.
The GFS and GEFS mean have a sharper trough across the northern
Rockies. The sharper trough has more southwest flow aloft with
the 700 mb baroclinic zone remaining over northern Colorado. With
a widespread overrunning event likely Monday into Monday night,
the further northern baroclinic zone would tend to keep the
heavier precipitation over northern Colorado. The EC, EPS and CMC
have a weaker trough with the 700mb baroclinic zone remaining
further to the south. As a result, the heavier band of QPF would
be over southern Colorado. A quick look at the cluster analysis
shows the general disparity between the models and their
associated ensemble means for QPF Monday night into Tuesday. In
the grids followed the WPC QPF and the NBM snow levels. The WPC
QPF is good compromise for QPF totals, giving 2 day totals from
around 0.6 to 1.2 inches of liquid. If the further south solution
verifies, QPF totals could be higher. As for the burn scars,
believe much of the precipitation will be stratiform with lower
rates over a longer time period.  The NBM snow level is a good
compromise between the higher snow levels in the GFS/GEFS and the
lower snow levels in the EC/EPS/CMC solutions. The NBM keeps the
heavier snow mostly above 9000 feet. It could get cold enough
Monday night for snow over the Palmer Divide with the grids
currently having a few inches.

In addition, the location of the baroclinic zone will affect the
surface temperatures. The warmer GFS tries to mix out the Raton
Mesa area Monday with warmer temperatures. The GFS tends to mix
out the lower level cold air too quickly, even if the upper level
solution verifies. As a result, I have cooler the temperatures
Monday on the eastern plains in collaboration with DDC.

Given the uncertainty with the solutions, that the heavier snow
will be over the higher elevations, and most of the accumulations
will be Monday and Monday night, will not issue any winter
highlights at this time.

.Tuesday...Upper trough starts moving east of the region with a
cool upslope airmass on the plains. Expect some showers to
continue on Tuesday over the eastern mountains and plains with
generally light QPF amounts.

.Wednesday through Saturday...Upper ridge builds over the region
with a warming and drying trend. A weak disturbance may move into
the region late in the week with some chances to showers or
thunderstorms Friday and Saturday. NBM has silent to isolated PoPs
with light QPF, which summarizes the pattern well. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 327 PM MDT Sat May 8 2021

At KCOS, cold front moving through the terminal as of 22z, with
n-ne winds gusting to 35 kts behind the front continuing into the
evening. Risk of a vcts behind the front from 22z-01z, though with
limited moisture, gusty and erratic winds will be the main features
of any storms. Clouds will thicken and lower overnight, with MVFR
cigs and a vcsh by 10z-12z Mon. Prolonged period of MVFR/occasional
IFR cigs and periods of showers/isolated thunderstorms then likely
through Sunday.

At KPUB, gusty w-nw winds will shift to the n-ne behind a cold
front 23z-01z. Clouds then thicken and lower overnight, with some
MVFR cigs and showers/isolated thunderstorms likely from Sunday
morning onward.

At KALS, strong w-sw winds gusting to 30-40 kts may produce some
blowing dust and brief periods of MVFR visibility into early
evening, with perhaps a vcsh adding to wind speeds as well. Winds
diminish with VFR conditions overnight and early Sunday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ224.

Red Flag Warning from 11 AM to 8 PM MDT Sunday for COZ224.

&&

SHORT TERM...PETERSEN
LONG TERM...PGW
AVIATION...PETERSEN
Hazardous weather outlook, May 8, 10:38 AM MST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Sat May 8 2021

COZ058>089-093>099-091745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Sat May 8 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Red Flag conditions are expected again today across the San Luis
Valley, with winds gusting over 40 mph this afternoon.

Strong to severe thunderstorms are possible this afternoon and
evening over portions of the eastern plains, mainly along and
north of a line from Colorado Springs to Lamar. Strong damaging
wind gusts of 60 to 70 mph, hail up to half dollar size and cloud
to ground lightning are the greatest risks any storms.

Outflow winds approaching 60 mph will be possible over most of
the plains late this afternoon, even in areas far away from any
thunderstorms. These winds may produce areas of blowing dust and
poor visibility, especially across the lower Arkansas Valley from
Pueblo east to the Kansas state line.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rounds of rain and snow showers with embedded afternoon
thunderstorms will impact south central and southeast
Colorado Sunday through Tuesday with the heaviest precipitation
expected to impact the southeast mountains and plains, especially
north of highway 50. Isolated embedded thunderstorms will be
possible each day in and near the mountains with the main storm
risks being lightning, small hail up to 1/2 inch in diameter and
moderate to heavy rainfall across the lower elevations with heavy
wet snow across the higher elevations. The exception will be
across the southern Sangre De Cristo mountains and the Raton Mesa
region on Sunday where a strong to near severe storm or two will
be possible. Hail up to 1 inch in diameter and wind gusts to
around 50 mph will be possible in this area. While the risk for
burn scar flash flooding appears low, it can not be ruled out,
especially for the Spring Burn scar on Sunday.

Snowfall totals through Monday night will range from 4 to 8
inches across the Sawatch and Mosquito ranges and southeast
mountains above 8000 feet, with locally up to 12 or more across
Pikes Peak and the Wet mountains above 10000 feet. Snow levels
will drop to around 7000 feet Sunday night and down to 6000 feet
on Monday night across the Pikes Peak region with around 1 to 5
inches of snow possible through the period. This will mainly
impact grassy surfaces, with roads remaining wet or slushy at
times across the lower elevations.

Precipitation will decrease from west to east on Tuesday with
drier and warmer weather returning for late week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and early this evening across the eastern
plains.

10/31

In the hours before

Special weather statement, May 8, 3:54 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
454 PM MDT Sat May 8 2021

COZ084-085-082315-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
454 PM MDT Sat May 8 2021

...SPECIAL WEATHER STATEMENT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Falcon, or 12 miles east of Colorado Springs, moving east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Eastern Colorado Springs and Schriever AFB.

LAT...LON 3881 10467 3892 10466 3892 10435 3872 10446
TIME...MOT...LOC 2254Z 274DEG 15KT 3886 10459

Cohen
Special weather statement, May 8, 4:44 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
544 PM MDT Sat May 8 2021

COZ085-089-093-095>098-090045-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-Eastern Kiowa County CO-
544 PM MDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTERO...NORTHWESTERN
PROWERS...SOUTHEASTERN EL PASO...KIOWA...CROWLEY...NORTHEASTERN
PUEBLO AND NORTHERN BENT COUNTIES UNTIL 645 PM MDT...

At 540 PM MDT, Doppler radar was tracking the leading edge of strong
winds along a line extending from 15 miles southeast of Truckton to
6 miles southeast of Forder to 14 miles north of Kit Carson.
Movement was southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible, even without rain or
lightning. Also, blowing dust reducing visibilities below 1 mile may
be possible.

Locations impacted include...
Rocky Ford, Fowler, Ordway, Eads, Manzanola, Olney Springs, Sugar
City, Cheraw, Crowley, Haswell, Neeoshe Reservoir, Chivington,
Brandon, Blue Lake, Sweetwater Reservoir, Neegronda Reservoir,
Arlington, Queens Reservoir, John Martin Reservoir and Fort Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3817 10269 3795 10406 3852 10405 3852 10414
      3857 10414 3859 10405 3853 10405 3852 10351
      3853 10317 3861 10317 3861 10215
TIME...MOT...LOC 2340Z 312DEG 30KT 3853 10406 3864 10360 3896 10288

Cohen
Special weather statement, May 8, 4:50 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
550 PM MDT Sat May 8 2021

COZ093-094-097-099-090045-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
550 PM MDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR OTERO...NORTHWESTERN BACA...
NORTHEASTERN LAS ANIMAS...SOUTHEASTERN PUEBLO AND SOUTHWESTERN BENT
COUNTIES UNTIL 645 PM MDT...

At 548 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Timpas to near Higbee.
Movement was southeast at 20 mph.

Wind gusts of 50 to 55 mph, and hail to the size of nickels, will be
possible with these storms. Wind gusts of 50 to 55 mph will also be
possible elsewhere across the advisory area, well away from rain or
lightning. Also, blowing dust reducing visibilities below 1 mile may
be possible.

Locations impacted include...
La Junta, North La Junta, Las Animas, Swink, Delhi, Higbee, Timpas
and Thatcher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3778 10407 3796 10405 3810 10323 3744 10271
      3738 10404
TIME...MOT...LOC 2348Z 316DEG 19KT 3789 10400 3775 10354

Cohen
Special weather statement, May 8, 4:52 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
552 PM MDT Sat May 8 2021

COZ086>088-090045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
552 PM MDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHEASTERN
HUERFANO...NORTH CENTRAL LAS ANIMAS...SOUTHWESTERN CROWLEY AND
EASTERN PUEBLO COUNTIES UNTIL 645 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Truckton, or 32 miles northeast of Pueblo, moving
south at 30 mph.

Wind gusts of 45 to 50 mph will be possible with this storm, even
without rain or lightning. Also, blowing dust reducing visibilities
below 1 mile may be possible.

Locations impacted include...
Boone, Avondale and Pueblo Depot.

LAT...LON 3786 10463 3852 10435 3852 10405 3770 10406
TIME...MOT...LOC 2352Z 354DEG 19KT 3850 10410
Special weather statement, May 8, 5:23 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
623 PM MDT Sat May 8 2021

COZ094-099-090100-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
623 PM MDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 700 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Pritchett, or 29 miles west of Springfield, moving
east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Springfield and Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3748 10327 3764 10319 3750 10250 3720 10270
TIME...MOT...LOC 0023Z 291DEG 20KT 3750 10313

Cohen
Special weather statement, May 8, 5:44 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
644 PM MDT Sat May 8 2021

COZ089-093-095>098-090130-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-Eastern Kiowa County CO-
644 PM MDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTERO...PROWERS...
KIOWA...NORTHEASTERN LAS ANIMAS...EASTERN CROWLEY AND BENT COUNTIES
UNTIL 730 PM MDT...

At 644 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Arlington to 21 miles east
of Higbee. Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lamar, La Junta, North La Junta, Las Animas, Holly, Eads, Granada,
Wiley, Sugar City, Cheraw, Sheridan Lake, Hartman, Haswell, Neeoshe
Reservoir, Higbee, Chivington, Blue Lake, Bristol, Sweetwater
Reservoir and Hasty.

LAT...LON 3764 10348 3852 10376 3853 10317 3861 10317
      3862 10205 3765 10204
TIME...MOT...LOC 0044Z 238DEG 24KT 3827 10346 3765 10308

The radar

The Pueblo radar (KPUX), 159 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prowers

When
May 8, 6:20 PM MST to 6:23 PM MST
Where
Prowers County, 22.54 mi S of Lamar Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
37.750, -102.600

Mesonet station Gobblers Knob.

Thunderstorm Wind, Baca

When
May 8, 6:39 PM MST to 6:42 PM MST
Where
Baca County, (Kspd)springfield Awos
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -102.610

Nine miles south Springfield.

Thunderstorm Wind, Baca

When
May 8, 6:56 PM MST to 6:59 PM MST
Where
Baca County, (Kspd)springfield Awos
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -102.610

Thunderstorm Wind, Baca

When
May 8, 6:59 PM MST to 7:02 PM MST
Where
Baca County, 3.9 mi SW of Campo
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.060, -102.630

Thunderstorm Wind, Baca

When
May 8, 7:15 PM MST to 7:18 PM MST
Where
Baca County, (Kspd)springfield Awos
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -102.610

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962761, 962762, 962763, 962764, 962765.